Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 1, NWS Tampa Bay, FL

January 9, 2024Levy County, Florida

NWS Tampa Bay, FL issued this tornado warning at Jan 9, 2024, 1:55 PM EST for Levy County, Florida. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2024, 1:55 PM EST (18:55 UTC)
Expired
Jan 9, 2024, 2:15 PM EST
In force
20 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Levy County, FL

The radar

The Tallahassee radar (KTLH), 177 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 9, 1:15 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 808 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
808 m²/s²
0-3 km storm-relative helicity
914 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

454 
WFUS52 KTBW 091855
TORTBW
FLC075-091915-
/O.NEW.KTBW.TO.W.0001.240109T1855Z-240109T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
155 PM EST Tue Jan 9 2024

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  West central Levy County in northern Florida...

* Until 215 PM EST.
    
* At 155 PM EST, a severe thunderstorm capable of producing a tornado
  was located 10 miles south of Fowlers Bluff, or 20 miles southwest
  of Chiefland, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Levy County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2919 8310 2923 8315 2945 8295 2934 8279
TIME...MOT...LOC 1855Z 224DEG 51KT 2925 8308 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW
1 follow-up statement
579 
WWUS52 KTBW 091910
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
210 PM EST Tue Jan 9 2024

FLC075-091920-
/O.EXP.KTBW.TO.W.0001.000000T0000Z-240109T1915Z/
Levy FL-
210 PM EST Tue Jan 9 2024

...THE TORNADO WARNING FOR WEST CENTRAL LEVY COUNTY WILL EXPIRE AT
215 PM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM EST for northern
Florida.

LAT...LON 2919 8310 2923 8315 2945 8295 2934 8279
TIME...MOT...LOC 1910Z 224DEG 51KT 2940 8291 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Jan 9, 9:12 AM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Jan 9, 9:12 AM EST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
912 AM EST Tue Jan 9 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 912 AM EST Tue Jan 9 2024

Overall forecast is on track with breezy southerly flow bringing
warm moist air north ahead of the advancing squall line currently
moving through the Florida Panhandle. Potential for a few strong
to severe storms exists with damaging winds and an isolated
tornado/waterspout possible as the line of storms moves southeast
across the area this afternoon and evening. Will continue to
monitor trends for any updates/adjustments, but at this time
forecast looks good with no changes needed.

&&

.AVIATION...
(12Z TAFS)
Issued at 912 AM EST Tue Jan 9 2024

MVFR ceilings are expected to prevail through today with southeast
to south winds increasing to 20 to 25 knots with gusts to near 40
knots. A line of showers and thunderstorms will move southeast
across the TAF sites during the mid-late afternoon and evening
hours causing some IFR/local LIFR conditions along with the
possibility of some stronger wind gusts. Convection moves out by
midnight tonight with VFR conditions returning and west to
northwest winds diminishing to 10 to 15 knots.

&&

.DISCUSSION...
Issued at 424 AM EST Tue Jan 9 2024

On tab for today, we are anticipating an active weather day as a
potent low pressure system will be moving across Eastern U.S. over
the next 24 hours. The associated cold front will move through
our region today. As primary threats with this event we are
anticipating the potential for some strong to severe storms with
an isolated tornado/waterspout possible and damaging wind gusts,
mainly during the afternoon and evening hours. The Severe Weather
Outlook from SPC remains without significant changes, the Nature
Coast Area is highlighted with an Enhanced Risk (level 3/5) of
severe storms possible with the front while the rest of the area
remains in a Slight Risk (level 2/5), and Marginal Risk (level
1/5) across Lee County. In addition, we are monitoring water
levels for the potential for a surge/coastal flood event with the
strong onshore flow behind the front. As a result, a Coastal Flood
Warning have been issued from Sarasota county northward and a
Coastal Flood Statement for Charlotte and Lee counties.

On Wednesday, winds will begin to decrease and a drier high pressure
settles back over the area bringing cooler temperatures and rain-
free conditions. Behind the system on Wednesday morning, lows fall
into the low 40s north to the mid 50s south with highs in the 60s to
around 70 until Thursday. A chance for showers and storms returns
for the end of the week into the weekend as the remnant boundary to
the south lifts back north over the area ahead of the next system
bringing a humid warm airmass. Friday highs are forecast to reach
the lower 80s and then cool behind the next front into the 60s on
Saturday.

In summary, windy and gusty conditions will prevail today, along
with warmer and more humid air and potential for severe weather
during the afternoon hours. Daytime highs will reach the mid 70s
north to lower 80s central and south. We encourage residents and
visitors to have multiple ways to receive weather alerts and
remain weather aware. Better conditions tomorrow. Late in the
week the next system approaches with another round of showers and
thunderstorms developing.

&&

.MARINE...
Issued at 424 AM EST Tue Jan 9 2024

A line of thunderstorms is expected to move across the local
waters today during the afternoon and evening hours. Southerly
winds will continue breezy and gusty ahead of the system and
gradually shift to southwesterly and westerly this afternoon and
tonight. A Gale Warning remains in effect for all zones through
tonight followed by Small Craft Advisory tonight and tomorrow.
Elevated winds will diminish on Wednesday, with seas diminishing
slowly after mid week. High surf risk and high risk of rip
currents will remain at least until Thursday morning.

&&

.FIRE WEATHER...
Issued at 424 AM EST Tue Jan 9 2024

Gusty southerly  winds today will lead to high dispersion values.
No additional fire weather concerns as a cold front moves through
the region with high rain chances and keeps minimum relative
humidity values well above critical levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  56  65  51 /  90  50   0   0
FMY  79  60  71  55 /  50  70   0   0
GIF  80  52  66  47 /  80  70   0   0
SRQ  77  57  67  51 /  90  60   0   0
BKV  79  50  64  44 /  90  40   0   0
SPG  72  57  63  54 /  90  50   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 7 PM EST this evening for Coastal Charlotte-
     Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
     Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Coastal Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
     Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
     Lee-Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Polk-Sumter.

     High Rip Current Risk through Thursday morning for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     High Surf Advisory until 7 AM EST Thursday for Coastal Charlotte-
     Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

     Coastal Flood Warning until 7 AM EST Wednesday for Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Levy-
     Coastal Manatee-Coastal Pasco-Coastal Sarasota-Pinellas.

Gulf waters...Gale Warning until 7 PM EST this evening for
     Charlotte Harbor and Pine Island Sound-Coastal waters from
     Bonita Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal waters from
     Tarpon Springs to Suwannee River FL out 20 NM-Tampa Bay waters-
     Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
     Waters from Tarpon Springs to Suwannee River FL out 20 to
     60 NM.

     Small Craft Advisory from 7 PM this evening to 1 PM EST
     Wednesday for Coastal waters from Englewood to Tarpon
     Springs FL out 20 NM-Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Tampa Bay waters-Waters from
     Bonita Beach to Englewood FL out 20 to 60 NM-Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION...Close
DISCUSSION/MARINE/FIRE WEATHER...Zayas
DECISION SUPPORT/UPPER AIR...Wynn

In the hours before

Local storm report, Jan 9, 1:15 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
115 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     Non-Tstm Wnd Gst 1 N Highpoint           27.92N 82.71W
01/09/2024  M60 MPH          Pinellas           FL   Mesonet

            Mesonet station 1446W Largo Fire Rescue
            Station 40.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:09 PM ESTCoastal Flood StatementTBWCharlotte, Hernando, Hillsborough, Lee, Manatee, Pasco and 2 more35 hr
Jan 8, 8:51 PM ESTRiver Flood WarningTBWHillsborough26 hr
Jan 9, 4:22 AM ESTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota63 hr
Jan 9, 4:22 AM ESTHigh Surf AdvisoryTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota48 hr
Jan 9, 4:23 AM ESTSmall Craft AdvisoryTBW36 hr
Jan 9, 12:40 PM ESTSpecial Marine WarningTBW2 hr
Jan 9, 1:34 PM ESTSpecial Marine WarningTBW116 min
Jan 9, 1:48 PM ESTSevere Thunderstorm WarningTBWLevy27 min
Jan 9, 2:23 PM ESTSevere Thunderstorm WarningTBWLevy37 min
Jan 9, 2:46 PM ESTSpecial Marine WarningTBW44 min
Jan 9, 3:07 PM ESTSpecial Marine WarningTBW23 min
Jan 9, 3:33 PM ESTSpecial Marine WarningTBW117 min
Jan 9, 3:41 PM ESTSevere Thunderstorm WarningTBWCitrus, Sumter34 min
Jan 9, 3:43 PM ESTTornado WarningTBWHillsborough, Pasco, Pinellas17 min
Jan 9, 3:54 PM ESTSevere Thunderstorm WarningTBWPinellas36 min
Jan 9, 4:10 PM ESTTornado WarningTBWHillsborough, Pinellas20 min
Jan 9, 4:22 PM ESTTornado WarningTBWPinellas9 min
Jan 9, 4:31 PM ESTTornado WarningTBWHillsborough14 min
Jan 9, 4:58 PM ESTSevere Thunderstorm WarningTBWHillsborough, Manatee, Sarasota32 min
Jan 9, 5:20 PM ESTSpecial Marine WarningTBW85 min
Jan 9, 5:28 PM ESTSevere Thunderstorm WarningTBWDeSoto, Hardee, Hillsborough, Manatee, Polk, Sarasota47 min
Jan 9, 5:49 PM ESTSevere Thunderstorm WarningTBWCharlotte, DeSoto, Lee, Sarasota26 min
Jan 9, 6:12 PM ESTSevere Thunderstorm WarningTBWCharlotte, DeSoto, Lee, Manatee, Sarasota48 min
Jan 9, 6:15 PM ESTSevere Thunderstorm WarningTBWDeSoto, Hardee, Highlands, Polk45 min
Jan 9, 6:52 PM ESTSevere Thunderstorm WarningTBWDeSoto, Hardee, Highlands38 min

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.